Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

148 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the side effects of valparin?

Sir, my son is 3 years and 3 month old (weight 13 kg). He got first febrile convulsion when he was 1.5 years old. 4th febrile convulsion occurred 12 day back. When I consulted to doctor this time he advised for EEG report in which generalized epilepsy found. They advised gardinal (5ml twice daily) and we started it. Due to relocation, we shifted to another city where we consulted another dr. who directed to gradually decrease gardinal and start valparin(3.5 ml twice daily) . Today on first dose of valparin (with 2.5 ml of gardinal as advised) he reported pain in stomach, became more aggressive. Dr. advised for 3 year regular treatment. Please advice me what is suitable for me and what are side effects of valparin. Are side effects permanent or for few days only. And Please tell me whether it will be cured in 3 years or will last whole life.
Wed, 30 Jan 2019
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Lab Tests
Medical Topics
Internal Medicine Specialist 's  Response
Hello,

Side effects of Valparin (valproate sodium) -Ataxia, Sedation, Tremor, Hepatotoxicity, Thrombocytopenia, Gastrointestinal irritation, Weight gain, Transient alopecia, Hyperammonemia. Pain in the stomach may be due to Gastrointestinal irritation.

Valproate sodium is the drug of choice in Generalised epilepsy and the drug is otherwise well tolerated by all age-groups.

Discontinuation of anti-epileptic should be individualized. Discontinuation is usually indicated when the individual is seizure free for at least 3 consecutive years and it should be gradual and under medical supervision.

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr Tushar Kanti Biswas, Internal Medicine Specialist
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

hi this is sathish my son vivek is having siezer problems in his 3month old.first he got the gardenal oral treatment for three years and doctors told us to stop the syrup. After two three months siezers repeated now we are giving valparin, he is allrihgt now please tell me the sideffects.

doctor1 MD

Hello Doc, My daughter had febrile convulsion for the first time when she was 2.5 yrs & was put on Valparin 200 syrup. That year she had convulsions thrice (always with slight fever) always after a gap of more than 3 months. As she grew the gap between the convulsions also increased from 6 months to 8 months & by God s Grace coming April 2014 she will complete 2 yrs without convulsion. During these years she had undergone several EEG Tests & MRI thrice & they found some abnormalities (though not major). She is a very beautiful child aged 8+ yrs, weight 22+ kgs,(tall as compared to same age children) a normal child –speaks, walks, sings, dances, cries, gets angry, expresses emotions, recognizes –even roads & a very active (infact hyper active) child. But : 1) Does not sit at one place for long; 2) Does not / or cannot focus on one thing at a time 3) Does not follow instructions 4) Very stubborn at times. 5) Academics: Verbal – OK Written – Still unable to write A – Z without dots. This is her fourth school but she still is in the play group. She cannot take the pressures of the written work of the school. Probably due to Valparin, most of the above symptoms are side effects Kindly advise - 1) Can we further reduce her dosage; though she is on reduced dosage of 5ml twice a day (since 8 months now)? I shall be grateful to you. Thanking you in anticipation

doctor1 MD

My child has been priscribed valparin 200 , dosage 5ml every eight hours a day . He is 6 years old. According to EGG reports doctor said it s a seizure disorder .Other reports were normal. The treatment will continue for3years but inspite of the treatment he had fits for 2 times than the doctor adjusted the dosages of valparin . Plz inform me whether the treatment given is correct and if yes does it have any side effect

Recent questions on  Pain in my stomach

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... Hi, my granddaughter is 17 and is doing track that started in January. Today while she and I were sitting in church her heart began to beat fast and later she had some pains in her chest around her heart. She also had some pains in her back. When I got to her house this morning she was having really bad stomach pains, could the chest pains be related to her stomach pains or should we be concerned since I have heard of sports player falling dead with their heart? Thank you very much, Evelyn Miley

doctor1 MD

Please write your health query. Also mention your age, height, weight and medical history. A detailed query is important to get you a relevant answer from the doctor. my stomach problem has been starting for nearly 1 yeaer, what ever having food after that loat of gyas forming, and sometimes stomach pain, and also weight loss , very tierd , before 1 year back my body weight 65 kilograms, and now 57 kilograms. my height is 172cm. and indigetion also.food is not abosrbing the body. i am 27 years old

doctor1 MD

hi after evertything i eat or drink my mouth goes bitter - i have pains in stomach - just below the ribs and have back pains at times at the same time been feeling tired a lot recently and sleepy as well = cant open eyes when i get up during the night (i am carer at home) = i dont have periods anymore - i have had menopause = i am 52 years old = what is my problem = magnesium tricllicate liquid has helped but cant take it all the time - i want tofind a natural cure - i am not on any medication

doctor1 MD

I had gastric bypass surgery on June 11th. Last week I went back to work and 1 of he incisions strarted to bother me. It is red at the incision and the area surrounding it. The skin is also hot and it s painful. I called the dr and they said it was normal. I do not have a fever or stomach pain and the incision is closed so there is no puss or seepage of any kind. The nurse told me ice it and take Tylenol and eventually it would be ok. She said it was scar tissue healing and due to my increased activity it was very irratated. What do you think?

doctor1 MD

Hey doctor, My gp recently ordered some blood test for me for malabsorption gut issues and pain in my stomach after eating. The tests includes B12, plasma zinc, tTG, se copper, Fe studies, Vitiam D, coeliac genetic test and fasting homocysteine ....

doctor1 MD

My stool tested positive for H Pylori and I was given a regimen of antibiotics for one week and Esomeprazole 40mg tablet per day for three weeks. I have finished the dose of antibiotics and have completed two weeks of the Esoeprazole dosage. But I...

doctor1 MD

I am feeling pain in upper part of stomach(just below ribs) from past few days. 5 Days ago I have ate some outside food and on same day I have lifted some heavy weights during home shifting. Since then I am feeling pain in my stomach every night...